Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 375, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 9, 2001, 4:11 PM CDT for Marion County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 9, 2001, 4:11 PM CDT (21:11 UTC)
- Expired
- Oct 9, 2001, 4:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Marion County, IA, Warren County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS53 KDMX 092111 SVRDSM IAC125-181-092150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MARION COUNTY IN SOUTH CENTRAL IOWA EASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 450 PM CDT * AT 409 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF PLEASANTVILLE...OR ABOUT 25 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PLEASANTVILLE AROUND 430 PM 9 MILES NORTHWEST OF KNOXVILLE AROUND 430 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM. LAT...LON 4117 9360 4117 9320 4151 9289 4150 9346 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:00 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 9, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE OCT 9 2001 MAIN CONCERN WILL BE CONVECTION TNGT AND PSBLE SVR IN SHORT TERM. IN THE LONGER TERM TIMING OF SEVERAL PCPN EVENTS. MODELS RUNNING WITH GOOD PERSISTANCE OVER SEVERAL RUNS. SLIGHT DIFFERENCES IN TRACK OF SFC LO THO NO MAJOR DIFF FOUND. ETA BEST OF THE BUNCH WHEN COMPARED TO CURRENT TRENDS IN PCPN ACTIVITY AND S/W LOCATIONS. MRNG UA SHOWS S/WS AT 70H AND 50H IN GOOD AGREEMENT WITH ETA. MESOETA HAS PICKED UP ON SERIES OF MINOR S/W THAT HAVE AIDED IN MRNG PCPN AND WILL TRIGGER THIS EVENINGS EVENT. LOOK AT FORCING ARND MID LVLS POINT TO BEST TIME OF ACTIVITY WILL BE 22Z-02Z AFTER THAT TEND TO FOR CONTINUING WEAKENING HWVR ACTIVITY WILL LINGER AS SECONDARY S/W TRACKES THRU THE AREA AFT 06Z AND INTO MRNG HOURS. FAIRLY RAPID DRYING TMW WITH SKIES BECMG PTCLDY LTR IN THE DAY. RIDGE REMAINS IN PLACE UNTIL NXT SYSTEM ARRIVES LATE IN THE DAY FRI. AVN/MRF/UKMET ALL IN GD AGREEMENT ON THIS SYSTEM. BETTER DYNAMICS WITH THIS SYSTEM SO WORDED LKLY SHWRS SAT. BY SUN MRNG SYSTEM HAS RUN ITS COURSE WITH DRYING MOVG IN. COLD CANADIAN HI OVR THE AREA HWVR WEAK SYSTEM MOVES ACRS THE ST MON WITH CHC FOR SHWRS. GUID TEMPS ACCEPTED OVERALL WITH ADJSTMNTS FOR PCPN AND CLD CVR. IN EXTENDED PERIOD HAVE LEANED TO LWR FMRS AND LO MEX HIGHS. .DSM...NONE FORSTER
In the hours before
Special weather statement, Oct 9, 1:10 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT TUE OCT 9 2001
.SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS IOWA UNTIL A COLD
FRONT MOVES THROUGH THE STATE ON WEDNESDAY. SOME SEVERE WEATHER IS
POSSIBLE ACROSS THE CENTRAL THIRD OF IOWA...BUT WIDESPREAD SEVERE
WEATHER SHOULD REMAIN SOUTH AND WEST OF IOWA WHERE MOISTURE AND
INSTABILITY ARE HIGHER. THUNDERSTORMS ARE NOT LIKELY TO BE SURFACE
BASED THIS AFTERNOON AND EVENING IN CENTRAL IOWA...BUT VERY STRONG
LOW LEVEL WINDS HOLD THE POTENTIAL FOR ISOLATED WIND DAMAGE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ044-045-057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL...INDIANOLA...
KNOXVILLE...LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
110 PM CDT TUE OCT 9 2001
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE
DAMAGING WINDS (58+ MPH) LOW THIS AFTERNOON
INTO TONIGHT
LARGE HAIL (3/4+) LOW THIS AFTERNOON
INTO TONIGHT
FLASH FLOODING NONE
* SPOTTER ACTIVATION OUTLOOK
TODAY... LOW THIS AFTERNOON
TONIGHT... LOW TONIGHT
WEDNESDAY... NOT EXPECTED
IAZ004>007-015>017-023>028-033>039-046>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY
AND WEBSTER CITY
110 PM CDT TUE OCT 9 2001
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO NONE
DAMAGING WINDS (58+ MPH) NONE
LARGE HAIL (3/4+) LOW THIS AFTERNOON
INTO TONIGHT
FLASH FLOODING NONE
* SPOTTER ACTIVATION OUTLOOK
TODAY... NOT EXPECTED
TONIGHT... NOT EXPECTED
WEDNESDAY... NOT EXPECTED
JUNGBLUTH
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.